Minnesota, 2006

Hail in Minnesota, May 29, 2006

May 29, 2006 · NWS MPX · 10 events in 6 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 29, 9:19 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, May 29, 9:19 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1019 AM CDT MON MAY 29 2006

.UPDATE...
FORECAST PROBLEM IS EXTENT OF SEVERE THIS AFTERNOON AND EVENING. A
QUICK GLANCE AT 12Z RUC AND NAM SHOW THAT LOW LEVEL FLOW AND BEST
LOW LEVEL THETA E ADVECTION MAY BE FOCUSED IN NORTH AND EAST CWA
THIS AFTERNOON AND EVENING. BETTER DEEP LAYER SHEAR ALSO FORECAST
TO BE FARTHER NORTH AND EAST. HOWEVER MOST OF THE AREA WILL BE
VERY UNSTABLE...AND CURRENT DOWNDRAFT CAPE VALUES IN THE 1400-
1500 RANGE SUGGEST SOME STRONG WIND POTENTIAL. WILL KEEP THE
SEVERE THREAT GOING IN THE AFTERNOON AND EVENING FORECAST. HAVE
RAISED MAX TEMPS IN EAST THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT MON MAY 29 2006/

DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT
COMPLICATED PATTERN AS COLD FRONT PROGGED TO MOVE INTO VERY UNSTABLE
AIRMASS DURING THE DAY.  FORCING MECHANISM/WESTERN TROUGH IS
EJECTING INITIAL WAVE ACROSS CENTRAL/EASTERN DAKOTAS THIS MORNING.
THIS MAY WORK INTO THE NORTHWEST PORTION OF CWA DURING THE EARLY
MORNING.  WILL CONTINUE LOW POP CHANCES IN THAT REGION EARLY THIS
AM.  SHOULD DISSIPATE AND LIFT NORTH THROUGH MIDMORNING HOWEVER.
TIMING OF INITIATION OF CONVECTION THIS AFTERNOON IS PRIMARY PROBLEM
OF THE DAY.  APPEARS FRONT SHOULD MOVE TO NEAR A KSAZ-KILL-KMVE LINE
AROUND 18Z WITH INITIATION AROUND THAT TIME.  MODELS INDICATE SOME
WEAK SURFACE CONVERGENCE ALONG WITH SOME LAYERED Q-VECTOR
CONVERGENCE AS TROUGH APPROACHES. WILL CONTINUE OVERALL TREND OF
INCREASING POPS THIS AFTERNOON.  ANYTHING THAT DOES DEVELOP WILL
BECOME SEVERE...WITH POTENTIAL OF HEAVY RAIN INCREASING AS OVERALL
COVERAGE INCREASES. WILL MENTION SEVERE WEATHER THREAT IN ZONES
ALONG WITH HEAVY RAIN THREAT IN THE HWO.  AFTERNOON HIGHS WILL BE
TRICKY...WITH LOWS IN THE MID 70S SOME AREAS...AND QUICK WARMING
AHEAD OF FRONT...SHOULD SEE SOME LOWER 90S GAIN ACROSS EASTERN CWA.

FRONT MOVES INTO WESTERN WISCONSIN DURING THE EVENING...WITH BROKEN
LINE OF THUNDERSTORMS EXPECTED TO DEVELOP DURING THIS PERIOD.  AGAIN
SEVERE WEATHER THREAT WILL BE MENTIONED IN THE EVENING.  FRONT SAGS
INTO SOUTHERN WI AND IOWA OVERNIGHT...WITH PERHAPS LINGERING THREAT
OF REDEVELOPMENT SOUTH OF A KEAU-KAEL LINE FOR TUESDAY AFTERNOON.
TEMPERATURES COOL BACK INTO UPPER 70S TO MID 80S TUESDAY AND A FEW
DEGREES COOLER FOR WEDNESDAY.  NAM AND GFS DIFFER ON TIMING OF NEXT
SHORT WAVE.  GFS APPEARS TO MORE CONSISTENT SO WILL KEEP LOW POP
MENTION IN THE NORTHERN CWA WEDNESDAY NIGHT.

LONGER TERM...THURSDAY THROUGH MONDAY
LONGTERM MODELS CONTINUE TO DEPICT A LONGWAVE RIDGE BUILDING OR
AMPLIFY OVER THE WESTERN THIRD OF THE U.S. WITH UPPER TROUGH OVR
EASTERN U.S. THIS PARTICULAR SENARIO...WILL BRING SOME MORE SEASONAL
TEMPERATURES OR COOLER AIR OVER THE WESTERN GREAT LAKES DURING THE
PERIOD. KEPT SOME SMALL POPS GOING FOR THURSDAY AND FRIDAY OVR
PORTIONS OF OUR CWA.
&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/JVM/JPR
Hazardous weather outlook, May 29, 2:56 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 AM CDT MON MAY 29 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
356 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA THIS MORNING...AND
INTO WESTERN WISCONSIN LATER TONIGHT. THE FRONT WILL BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT...MAINLY DURING THE AFTERNOON. ANY
THUNDERSTORMS THAT DEVELOP ALONG THE FRONT WILL RAPIDLY BECOME SEVERE.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN
WILL BE POSSIBLE LATER IN THE EVENING AS THE THUNDERSTORMS BECOME
MORE NUMEROUS FROM EAST CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

In the hours before

Special weather statement, May 29, 1:16 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
216 PM CDT MON MAY 29 2006

MNZ042-043-291945-
MORRISON-TODD-
216 PM CDT MON MAY 29 2006

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 11 MILES SOUTH OF
STAPLES...OR 18 MILES NORTH OF LONG PRAIRIE...AND MOVING NORTHEAST
AT 35 MPH.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL ALSO AFFECT THE COMMUNITY OF MOTLEY.

LS
Special weather statement, May 29, 1:32 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 PM CDT MON MAY 29 2006

MNZ043-044-292015-
MILLE LACS-MORRISON-
232 PM CDT MON MAY 29 2006

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS CAPABLE OF PRODUCING ONE HALF INCH HAIL AND
WINDS UP TO 50 MPH NEAR LITTLE FALLS.

THESE THUNDERSTORMS...MOVING NORTHEAST AT 35 MPH...WILL AFFECT THE
COMMUNITIES OF PIERZ...LASTRUP...HARDING...AND VINELAND BETWEEN 230
PM CDT AND 315 PM CDT.

LS
Special weather statement, May 29, 1:43 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
243 PM CDT MON MAY 29 2006

MNZ070-077-292045-
DAKOTA-RICE-
243 PM CDT MON MAY 29 2006

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARIBAULT...AND MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL AFFECT THE COMMUNITIES OF
BRIDGEWATER...DUNDAS...NORTHFIELD...AND RANDOLPH BETWEEN 245 PM CDT
AND 345 PM CDT.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Wright

When
May 29, 2:03 PM CST to 2:04 PM CST
Where
Wright County, Annandale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.367, -92.800

Hail, Wright

When
May 29, 2:18 PM CST to 2:19 PM CST
Where
Wright County, Clearwater
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.567, -92.533

Hail, Morrison

When
May 29, 2:25 PM CST to 2:30 PM CST
Where
Morrison County, 6 mi NE of Little Falls
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.833, -92.883

Hail, Sherburne

When
May 29, 2:55 PM CST to 2:56 PM CST
Where
Sherburne County, 5 mi NE of Clear Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.417, -94.050

Hail, Sherburne

When
May 29, 2:56 PM CST to 2:57 PM CST
Where
Sherburne County, 2 mi S of Santiago
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.500, -93.933

Hail, Goodhue

When
May 29, 3:25 PM CST to 3:26 PM CST
Where
Goodhue County, Hader
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.500, -93.833

Hail, Goodhue

When
May 29, 3:35 PM CST
Where
Goodhue County, Red Wing
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
46.050, -94.283

Hail, Washington

When
May 29, 4:40 PM CST
Where
Washington County, Forest Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.267, -94.133

Hail, Washington

When
May 29, 4:50 PM CST to 5:00 PM CST
Where
Washington County, Cottage Grove
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -93.150

Hail occurred at Fire Station Number 2, located near the center of town.

Hail, Ramsey

When
May 29, 6:00 PM CST
Where
Ramsey County, St Paul
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.283, -92.983

Fell over east side St. Paul.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505293, 5505289, 5505297, 5505290, 5505291, 5505292, 5505298, 5505294, 5505296, 5505295.